Thunderstorm Wind, Emmet
- When
- August 1, 7:00 PM CST
- Where
- Emmet County, Estherville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.417, -94.850
A cold front advanced toward Iowa from the northwest during the evening hours of the 1st. The cold front by late evening extended from southern Nebraska, across far northwest Iowa, into northwest Wisconsin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front advanced toward Iowa from the northwest during the evening hours of the 1st. The cold front by late evening extended from southern Nebraska, across far northwest Iowa, into northwest Wisconsin. Ahead of the front the airmass was quite unstable, albeit quite warm. Temperatures at the 700 mb level were around +12 C. with the freezing level approaching 16,000 feet. Lifted indices were around -6 C. The LCL was quite high, around 2000 meters, which limited the threat of tornadoes. With the warm temperatures aloft, hail was also limited. Severe thunderstorm were able to form and maintain themselves as the shear environment was favorable with zero to 3 km shear in the 30 to 40 kt range. Precipitable water values were approaching 2 inches, so the airmass was quite tropical in nature with the warm cloud depth nearly 4 kms. Temperatures in the afternoon warmed into the upper 80s to low 90s, combined with dew point values in the mid 70s. This provided approximately 3000 J/kg of CAPE. There was a significant amount of downdraft CAPE available with DCAPE values around 1100 J/kg during the early evening. Thunderstorms developed during the late afternoon and evening hours and produced heavy rain and some high winds. A 62 MPH wind gust was recorded at the Denison AWOS station and high winds blew a semi-tractortrailer over in Interstate 35 in Cerro Gordo County. Widespread wind damage was reported across Worth and Franklin Counties. Winds estimated up to 70 MPH buffeted these two areas as what appears to be a large scale collapse took place. Much of the high wind occurred as a result of wet microbursts. High winds hit in the Callender area of Webster County. The winds caused structural damage and caused $100,000 damage to a grain elevator. The storms produced very heavy rainfall over northwest Iowa. Just west of Estherville, 4.75 inches of rain was reported. In the Algona area, 7.2 inches of rain fell in a little over 3 hours time. Flash flooding was reported in Emmet and Kossuth Counties with water 2 to 3 feet deep on the highways. U.S. Highway 169 was closed in Kossuth County by 2 foot deep water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:10 PM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT TUE AUG 1 2006 .DISCUSSION... COMPLICATED SFC CONDITIONS THIS AM WITH STATIONARY BOUNDARY ACROSS SE COLORADO TO KONL TO KMSP TO KIWD (IRONWOOD MI) LINE. WEAK LOW HAS DEVELOPED ALONG THE BOUNDARY OVER NW KANSAS WITH SECONDARY WARM FRONT NOW FORMING OVER SOUTHEAST NEBRASKA IN RESPONSE TO AN OUTFLOW BOUNDARY OVER SOUTHERN SECTIONS OF IOWA. AS FOR REMAINING HEAT EVENT...HEAT ADV IN EFFECT FOR SOUTHEAST PORTIONS OF CWA WILL EXPIRE THIS EVENING AS PLANNED AS NORTHERN PORTIONS TRIMMED SIGNIFICANTLY THIS MORNING WITH ONSET OF CONVECTION. BREAK IN HEAT IN THE FORECAST FOR WED AND BEYOND...THOUGH TEMPS CREEP BACK UP BY THE WEEKEND. TDS REMAIN HIGH OVER THE REGION WITH RELATIVELY DEEP MOISTURE OVER TO H850MB ON PROGGED SOUNDINGS...THOUGH LAPS SOUNDINGS THIS MORNING NEARLY SATURATED TO H200 MB FAR NORTH AND CENTRAL SECTIONS. H700 SHOWS WEAK IMPULSE RESPONSIBLE FOR THIS MORNINGS CONVECTION MOVING THROUGH 40KT FLOW IN FAR WESTERN IA. SECOND MAXIMUM AND MAIN WAVE BACK IN TX PANHANDLE AND SHOULD MOVE NORTHEAST BY TNT AND TRIGGER EXPECTED CONVECTIVE EVENT LATER TODAY. FOCUS OF FCST TURNS NOW FROM HEAT TO POTENTIAL EXCESSIVE RAINFALL. CONVECTION CONTINUES TO DIMINISH EAST WITH LLJ STILL FIRING ALONG WESTERN EDGES OF CWA ATTM. WITH SLOWLY MOVING FRONT TNT AND POTENTIAL FOR BACKBUILDING CELLS TOWARD 06Z WITH HIGH PWATS. LAST NIGHTS SPECIAL 00Z RUN OF THE WRF FROM HAS CONVECTION DEVELOPING NORTH/WEST THIS AFTERNOON AND CONTINUING INTO THE OVN HOURS. MODELS IN GENERAL AGREEMENT WITH HIGHEST MOISTURE TRANSPORT OVER FAR NC IOWA THEN SHIFTING INTO SOUTHERN MN BY AM HOURS. QPF AMTS AND PLACEMENT DIFFER WITH GFS BEING THE MOST EXCESSIVE SOLN WITH 3-5 INCH AMTS NORTH. NAM/WRF RUNS SHOWING LESS...BUT STILL IMPRESSIVE 1-3 INCH AMTS. AM LEANING TOWARD 1-3 INCH AS PER CURRENT FCST. CURRENTLY THE GFS MOST RESEMBLES THE SYNOPTIC SITUATION. COMPLICATING THE FORECAST IS THE MESO BOUNDARY SET UP OVER THE SOUTH CENTRAL COUNTIES. ACCAS VERY PREVALENT AS OF 130 PM AT THE WFO THIS AFTERNOON. IF CONVECTION WORKS ALONG THE BOUNDARY THIS EVENING... A MORE SOUTHERLY PLACEMENT OF HIGHEST QPF MAY BE NEEDED AS AN UPDATE THIS EVENING. WED STILL IN QUESTION AS GFS CONTINUES TO HINT AT MOISTURE DIVERGENCE ACROSS THE CWA DURING THE DAYTIME HOURS AS FRONT STRETCHED OUT AND DROPS SOUTH...THEN STORMS REFIRING ALONG BOUNDARY FAR SOUTH AND INTO MISSOURI. NAM NOT AS STRONG WITH OVERALL DYNAMICS TONIGHT OR AGGRESSIVE WITH TIME AND HAS PM REDEVELOPMENT OVER THE SOUTHERN REGIONS DURING THE DAYTIME HOURS. PREFER THE NAM SOLN WHICH IS SIMILAR TO THE EURO/GEM...WITH GEM EVEN SLOWER FOR THE PM HOURS WED INTO THURS AFTERNOON. NAM DEVELOPS A NICE DEF ZONE THURSDAY WHICH MAY PROLONG THE PRECIP OVER SOUTHERN SECTIONS FOR THE DAY. IN THE LATER PERIODS...WILL BE LOOKING AT A MORE ZONAL FLOW WITH SUB-TROPICAL RIDGE JUST TO THE SOUTH AND WESTERLY ENERGY TRANSLATING EAST IN THE FLOW. TIMING OF FEATURES WILL BE MOST CHALLENGING. AT PRESENT...WEAK WAVE SUGGESTED AS EARLY AS SAT NIGHT OVER REGION WITH MORE UPSTREAM WAVES THROUGH EARLY NEXT WEEK. THIS WOULD SUGGEST AT LEAST 20 POPS GOING FORWARD WITH CHANCE UPDATES POSSIBLE OVER THE NEXT DAY OR TWO. LONGER OUT...GEM/GFS HINTING AT RETURN OF BUILDING RIDGE AS WEEK PROGRESSES...JUST IN TIME FOR THE FAIR. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ALONG AND N OF MASON CITY-FORT DODGE-SAC CITY LINE. HEAT ADV LEFT TO EXPIRE SE AT 00Z. && REV/MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT TUE AUG 1 2006 IAZ004>007-015>017-023>025-033>035-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER- 531 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED THIS EVENING AND THROUGH THE OVERNIGHT HOURS. MOST LOCATIONS WILL RECEIVE AMOUNTS OF ONE TO THREE INCHES. LOCALIZED AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE. WITH THE POTENTIAL FOR THE HEAVY RAIN TO FALL WITHIN A SHORT PERIOD OF TIME...FLASH FLOODING MAY OCCUR ACROSS THE AREA. A FEW STORMS MAY ALSO BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT FOR SEVERE WEATHER POTENTIAL...INCLUDING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-021100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 531 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...MAINLY ALONG AND NORTH OF A CRESTON TO MONTEZUMA LINE. A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON WEDNESDAY AS A FRONTAL SYSTEM DROPS SOUTHWARD OVER CENTRAL AND SOUTHEAST IOWA. SOME STORMS WEDNESDAY AFTERNOON AND NIGHT MAY BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT FOR SEVERE WEATHER INCLUDING LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING.
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
13 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528424, 5528425, 5528427, 5528426, 5528428, 5528430, 5528429, 5528431, 5528432, 5528433, 5528434, 5528435, 5528438, 5528436, 5528437.